Monday, April 23, 2012

Persistent cough . Is your blood medication the cause ?

Todays brief discussion is a continuation of our discussion of ACE inhibitors and ARBS . Please review the last few posts for more details.


 A persistent dry cough that develops while taking an ACE Inhibitor ( angiotensin converting enzyme  inhibitor) is a reason  to talk to your doctor. Dry cough is one of the common side effects of taking ACE inhibitors . Your doctor can change you to a different blood pressure medication and the cough should go away. If the cough continues after stopping the ACE inhibitor further evaluation may be needed.

Switching to a ARB ( angiotensin receptor blocker) is probable not a good idea.  The medications in each of these drug classes  effect the same systems in our body by different mechanism. Your doctor can chose from a variety of other blood pressure medications .

Have fun , Be smart and know the names and function of each of your medications.

David Calder ,MD

No comments:

Post a Comment

Your comments and questions are appreciated. David Calder,MD